Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 347, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 2018, 9:28 PM CDT for 4 counties in Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2018, 9:28 PM CDT (02:28 UTC)
- Expired
- Jul 27, 2018, 10:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 80.0 mph
Counties Clark County, KS, Comanche County, KS, Ford County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 9:46 PM CDT | TSTM WND GST 65 | 4 Se Bucklin, KS | THE WIND WAS ESTIMATED AT 60 TO 65 MPH. |
| Jul 27, 9:46 PM CDT | HAIL 1.75 | 4 Se Bucklin, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 948 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.5
The text
As transmitted.
058
WUUS53 KDDC 280228
SVRDDC
KSC025-033-057-097-280330-
/O.NEW.KDDC.SV.W.0347.180728T0228Z-180728T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
928 PM CDT FRI JUL 27 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Ford County in southwestern Kansas...
Southwestern Kiowa County in south central Kansas...
Northwestern Comanche County in south central Kansas...
Northeastern Clark County in southwestern Kansas...
* Until 1030 PM CDT.
* At 927 PM CDT, a severe thunderstorm was located very near Bucklin,
moving south at 20 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and two inch hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Coldwater, Bucklin, Protection, Mullinville and Lake Coldwater.
This warning replaces the previous warning for southeastern Ford
County and western Kiowa County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3720 9977 3761 9970 3762 9948 3723 9918
3714 9946
TIME...MOT...LOC 0227Z 340DEG 18KT 3754 9962
HAIL...2.00IN
WIND...80MPH
$$
UMSCHEID2 follow-up statements
010
WWUS53 KDDC 280250
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
950 PM CDT FRI JUL 27 2018
KSC025-033-057-097-280330-
/O.CON.KDDC.SV.W.0347.000000T0000Z-180728T0330Z/
Ford KS-Kiowa KS-Comanche KS-Clark KS-
950 PM CDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN FORD...SOUTHWESTERN KIOWA...NORTHWESTERN COMANCHE
AND NORTHEASTERN CLARK COUNTIES...
At 950 PM CDT, a severe thunderstorm was located 7 miles southeast of
Bucklin, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Coldwater, Protection and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3719 9972 3754 9964 3754 9948 3722 9922
3714 9946
TIME...MOT...LOC 0250Z 334DEG 15KT 3746 9957
HAIL...1.75IN
WIND...70MPH
$$
UMSCHEID598
WWUS53 KDDC 280308
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1008 PM CDT FRI JUL 27 2018
KSC057-280318-
/O.CAN.KDDC.SV.W.0347.000000T0000Z-180728T0330Z/
Ford KS-
1008 PM CDT FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southwestern Kansas.
LAT...LON 3718 9967 3746 9960 3746 9944 3722 9922
3714 9946
TIME...MOT...LOC 0308Z 334DEG 15KT 3739 9953
$$
KSC025-033-097-280330-
/O.CON.KDDC.SV.W.0347.000000T0000Z-180728T0330Z/
Kiowa KS-Comanche KS-Clark KS-
1008 PM CDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN KIOWA...NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK
COUNTIES...
At 1008 PM CDT, a severe thunderstorm was located 12 miles southeast
of Bucklin, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Coldwater, Protection and Lake Coldwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3718 9967 3746 9960 3746 9944 3722 9922
3714 9946
TIME...MOT...LOC 0308Z 334DEG 15KT 3739 9953
HAIL...1.50IN
WIND...60MPH
$$
UMSCHEIDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:28 PM CDT, 3 hours earlier.
Area forecast discussion, Jul 27, 6:28 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Dodge City KS 628 PM CDT Fri Jul 27 2018 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Saturday) Issued at 1256 PM CDT Fri Jul 27 2018 Likely MCS/squall line event with damaging winds up to 80 mph especially for areas west of highway 283 and localized flash flooding as thunderstorms could produce heavy rains of 2+ in/hr. Thunderstorm convection has initiated this morning across northeast Colorado and southwest Nebraska in association with a shortwave trough going through northern Colorado and Wyoming. The wave will continue to move south and east into western Kansas by this evening. A stalled out frontal boundary along the Kansas- Colorado border and a trough in eastern Colorado will be the focus of more thunderstorm initiation late this afternoon and this evening. The environment ahead of the storms especially west of highway 283 will have CAPE values in the 2500 J/kg range. Thunderstorms in northwest Kansas will initially be in supercell form and then quickly turn linear as they dive into southwest Kansas. Hence the wind threat will be greatest with the hail threat not as great. Most of the activity should be out of the area shortly after midnight and with subsidence behind the MCS we should see clearing skies and slightly cooler temperatures for our Saturday. It remains to be seen if the atmosphere will recover enough in the afternoon for another forecast MCS event Saturday night into Sunday morning in western Kansas which will be discussed more in detail in the long term. .LONG TERM...(Saturday night through Friday) Issued at 141 PM CDT Fri Jul 27 2018 More MCS events on the horizon for both Saturday and Sunday nights as the upper level pattern stays out of the northwest with shortwaves coming in from northern Colorado into western Kansas. Severe threat at this point should stay mainly in the strong wind range...with the flooding threat starting to increase if the storms continue to produce heavy rains over the same areas. Saturday night NAM, GFS, and Euro are all in pretty good agreement a large swath of rain from thunderstorms will move in from northwest Kansas mainly around midnight into the early morning. If the atmosphere can recover during the day Saturday from Friday's event...the possibility of damaging winds could exist again for the area as the storms move through. NAM has modest CAPE amounts of 1500-2000 Saturday evening so it won't be a widespread severe event at this point. Sunday's forecast is a rinse and repeat. Clearing skies from subsidence behind the MCS should allow the atmosphere to recover in the afternoon and another shortwave moves in from eastern Colorado by the evening. Widespread showers and thunderstorms should move through western Kansas between sunset and midnight with strong winds and heavy rains possible again. Early next week sets the stage for some unseasonably cool temperatures for July. A large trough over the central and northern plains combining with a wet ground, cloud cover, 850 mb temps in the 15-18 (C) range and surface winds out of the north could lead high temps on Monday to struggle to get to 80. The cool weather pattern will continue into Tuesday as the trough slowly moves eastward. Temps should slowly warm through the mid-week, the upper level pattern will continue mainly with northwest flow so with any shortwaves moving in...more opportunities for rain could be in the forecast from Wednesday through Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 627 PM CDT Fri Jul 27 2018 Strong to severe thunderstorms will spread southeastward across western Kansas through this evening and into early Saturday morning, potentially affecting all TAF sites with periods of MVFR/IFR conditions. Otherwise, VFR conditions will prevail through much of the period. South to southeasterly winds 10 to 20kt will persist across southwest and central Kansas through early Saturday as a lee side trough of low pressure remains anchored across eastern Colorado while a surface high edges slowly eastward across the Upper Midwest. && .HYDROLOGY... Issued at 257 PM CDT Fri Jul 27 2018 Localized heavy rains from the forecast MCS event tonight along with more potential for heavy rains Saturday and Sunday nights going over saturated grounds have led to a slight risk of flash flooding for much of southwest Kansas. Any thunderstorms will have the capability of producing heavy rain in the order of up to 2+ in/hr rainfall rates and this could lead to localized flash flooding. && .PRELIMINARY POINT TEMPS/POPS... DDC 62 85 65 83 / 100 10 50 30 GCK 61 83 64 82 / 80 10 50 20 EHA 63 86 63 87 / 90 10 30 10 LBL 64 86 66 86 / 80 10 40 20 HYS 63 83 64 78 / 80 10 50 30 P28 69 88 69 84 / 60 10 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...JJohnson HYDROLOGY...Tatro
Hazardous weather outlook, Jul 27, 2:57 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 257 PM CDT Fri Jul 27 2018 KSZ030-031-043>046-061>066-074>081-084>090-282000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 257 PM CDT Fri Jul 27 2018 /157 PM MDT Fri Jul 27 2018/ The potential is becoming more likely for thunderstorms to produce damaging straight line winds across southwest Kansas mainly for areas west of highway 183 after 7 pm this evening. This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Thunderstorms will move into western Kansas tonight with the potential for straight line winds up to 80 mph. Rainfall rates from these storms could be in the 2+ inch per hour range which could lead to some localized flash flooding. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Limited risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Thunderstorms will be possible again Saturday and Sunday nights with localized flash flooding and damaging winds possible. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Sunday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk * Monday - Lightning: Elevated risk * Tuesday No hazards. * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 7 pm tonight for areas mainly west of highway 183. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jul 27, 8:29 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
829 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM TSTM WND GST 7 SSE GRAY 38.07N 99.57W
07/27/2018 E60 MPH HODGEMAN KS PUBLIC
&&
GTLocal storm report, Jul 27, 8:41 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
841 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD GRAY 38.16N 99.64W
07/27/2018 HODGEMAN KS LAW ENFORCEMENT
REPORTS OF WATER OVER K-156.
&&
GTLocal storm report, Jul 27, 9:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
901 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY RAIN SCHOENCHEN 38.71N 99.35W
07/27/2018 M1.14 INCH ELLIS KS MESONET
MESONET STATION SCNK1, SCHOENCHEN.
&&
GTSpecial weather statement, Jul 27, 9:01 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Dodge City KS 901 PM CDT FRI JUL 27 2018 KSZ074-084-280245- Stanton KS-Morton KS- 901 PM CDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON AND STANTON COUNTIES UNTIL 945 PM CDT... At 901 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles east of The Saunders Elevator, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Johnson City, Manter, Richfield and The Saunders Elevator. A Severe Thunderstorm Watch remains in effect until 200 AM CDT for southwestern Kansas. LAT...LON 3736 10204 3755 10204 3772 10156 3716 10157 TIME...MOT...LOC 0201Z 269DEG 14KT 3746 10195 JJOHNSON
Local storm report, Jul 27, 9:17 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
917 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM HAIL 6 NE FORD 37.69N 99.68W
07/27/2018 E1.00 INCH FORD KS PUBLIC
&&
LEELocal storm report, Jul 27, 9:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
924 PM CDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HEAVY RAIN BUCKNER CREEK AT HANSTO 38.12N 99.72W
07/27/2018 M1.00 INCH HODGEMAN KS CO-OP OBSERVER
CO-OP OBSERVER STATION HSNK1, BUCKNER CREEK
AT HANSTON.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:20 PM CDT | Flash Flood Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 3 hr |
| Jul 27, 7:20 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Hodgeman, Ness, Pawnee | 55 min |
| Jul 27, 7:55 PM CDT | Flash Flood Warning | DDC | Pawnee, Rush | 3 hr |
| Jul 27, 7:59 PM CDT | Flash Flood Warning | DDC | Edwards, Hodgeman, Pawnee | 3 hr |
| Jul 27, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Kiowa, Pawnee | 55 min |
| Jul 27, 8:49 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 56 min |
| Jul 27, 8:53 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 67 min |
| Jul 27, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hamilton, Kearny, Scott | 50 min |
| Jul 27, 9:01 PM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| Jul 27, 9:39 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Gray, Hamilton, Haskell, Kearny and 1 more | 51 min |
| Jul 27, 9:54 PM CDT | Special Weather Statement | DDC | Morton, Stevens | 36 min |
| Jul 27, 10:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Grant, Gray, Haskell and 3 more | 52 min |
| Jul 27, 10:28 PM CDT | Special Weather Statement | DDC | Comanche | 62 min |
| Jul 27, 10:43 PM CDT | Flash Flood Warning | DDC | Finney | 3 hr |
| Jul 27, 11:15 PM CDT | Special Weather Statement | DDC | Gray, Meade | 60 min |
| Jul 27, 11:41 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Meade | 64 min |
| Jul 28, 12:44 AM CDT | Special Weather Statement | DDC | Clark, Comanche | 76 min |
| Jul 28, 3:17 AM CDT | Special Weather Statement | DDC | Barber, Pratt | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.